I have severe attacks, and sometimes throw up my medication…what can I do?
Most migraine patients will have nausea with at least some of their attacks, and some will vomit. Vomiting, especially if it occurs early in the migraine attack, can be a problem because if the patient throws up their medication before it is absorbed into the body, it obviously will not work well. There are several things you can do to treat your headaches more effectively if this is what happens to you.
- Treat early: If you throw up only after you have had the attack for some time, you may still be able to take pills to treat your attack if you take them early in the attack so that they have time to get absorbed.
- Add an anti-nauseant: You can take a medication to reduce your nausea and prevent vomiting early in your attack with your migraine medication. A good anti-nauseant or anti-emetic is a metoclopramide tablet, usually used in a dose of 10 mg. Domperidone in a dose of 10 mg can also work well. Prochlorperazine (Stemetil), taken as 10 mg tablet can also be helpful although it may have more side effects than the first two medications mentioned. Prochlorperazine can also be taken as a suppository (one or two 10 mg suppositories). Taking it by suppository can be very helpful if you are actually vomiting, as the medication will still be absorbed. Many patients with migraine take dimenhydrinate (Gravol) for their nausea. This may be helpful, but it is not usually as helpful as the medications mentioned above, and is not the best choice.
- Try a triptan wafer: If you are using a triptan tablet for your migraine, and taking water to swallow the tablet makes your nausea worse, you could try a triptan wafer (Maxalt or Zomig). These are sometimes called orally dissolving tablets, and are meant to melt in your mouth and be swallowed with your saliva. You do not need to take water with them. Maxalt tastes like mint, and Zomig like orange. Some people have difficulty with those tastes.
- Try a nasal spray: Patients with nausea may also find it helpful to take their triptan as a nasal spray instead of a tablet if they have a lot of nausea, or if they vomit later in the attack. There are two triptan nasal sprays available, the zolmitriptan (Zomig) nasal spray (the 5 mg spray is recommended), and the sumatriptan (Imitrex) nasal spray (the 20 mg spray is recommended). These sprays, especially the zolmitriptan nasal spray, are absorbed partly through the nose, and therefore can be helpful even if you have a lot of nausea.
- Injectors can be helpful: If you have vomiting quite early in your migraine attack (for example if you wake up and the migraine attack is fully developed), then you should consider the sumatriptan (Imitrex) injection (the 6 mg dose is recommended). It is easy to inject yourself with this medication (speak to your doctor or pharmacist about how to do this), and it will be in your body to relieve the migraine no matter how much you throw up. Another injectable option is dihydroergotamine (DHE), but the syringe has to be prepared by the person and it is more complicated to use.
- Some NSAIDs exist in rapid formulations: For patients who are taking non-steroidal anti-inflammatory medications for their migraines, and who vomit later in their attacks, taking a medication with fast absorption into the body may be helpful so that the absorption occurs before you vomit. There are two medications which are designed for fast absorption. One is the liquid ibuprofen tablet (Advil liquigel), and the other is diclofenac powder (Cambia). The powder is dissolved in water before you take it, so it is absorbed very quickly. You can take one of the anti-nauseant medications with your non-steroidal anti-inflammatory medication if necessary. Indomethacin and naproxen exist as suppositories. Suppositories are absorbed in the veins of the rectum and are fast-acting.
Speak to your doctor and decide which of these treatment options might be best for you. If your migraine attacks are frequent and taking acute medications for your migraine attacks as discussed above is not working very well, then you might want to consider a daily preventive (prophylactic) medication to make your attacks less frequent and less severe. Also consider what lifestyle changes you could make to help make yourself less migraine prone.
- Board of Directors
- Course and Workshop
- Migraine and Science
- Migraine and Society
- Migraine or Headache?
- Other headaches
- Preventing attacks
- Stop the attack
- Top Ten Topics of the EHMTIC congress in Glasgow
- What about Lifestyle?
- Women and Children